Iowa, 2005Tornado in Iowa, July 3, 2005
July 3, 2005 · NWS DMX · 1 event in 1 county or zone
Thunderstorms formed along a cold front as it moved southeast intoIowa. Convection earlier in the day and considerable cloudiness throughthe day limited heating of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a cold front as it moved southeast intoIowa. Convection earlier in the day and considerable cloudiness throughthe day limited heating of the atmosphere. In spite of that, temperatures warmed into the low 80s with dew point readings in theupper 60s to low 70s common. This produced a marginally unstable atmosphere with lifted indices in the -4 to -5 C. range and CAPE values in the 1500 to 2000 J/kg range. One of the thunderstorms became severe in Cerro Gordo County and produced a brief tornado touchdown in open areas northeast of Rock Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 2:23 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 2:23 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUL 03 2005
.DISCUSSION...
NEAR TERM CONCERNS INCLUDE CONVECTIVE INITIATION TIME AND
LOCATION...AND PROSPECTS FOR HEAVY RAIN OVERNIGHT INTO MONDAY
MORNING ACROSS THE SOUTH. CURRENTLY...CIRRUS SHIELD IS HELPING HOLD
THE CAP WITH +13 AT 700MB ACROSS WESTERN IOWA. CURRENT THINKING IS
STORMS WILL INITIATE OVER THE W/NW COUNTIES AFTER 6-7 PM...BUT LOW
CONFIDENCE CONTINUES. OVERALL SEVERE THREAT APPEARS LOWER FOR THIS
EVENING...BUT SHOULD STILL HAVE SOME POTENTIAL FOR ROTATING CELLS
WITH MAINLY HAIL/WIND THREAT. AFTER MIDNIGHT...THE MAIN THREAT
SHOULD TRANSITION INTO HEAVY RAIN ACROSS THE SOUTH. PWATS TO 2
INCHES...SLOW MBE MOVEMENT DEPICTED BY BUFKIT SOUNDINGS...WEAKENING
SHEAR...AND DEEP LAYER MOISTURE WITH TALL SKINNY CAPE PROFILES...ALL
SUPPORT HEAVY RAIN POTENTIAL AND WILL HIGHLIGHT IN ZONES/GRIDS
ACROSS THE SOUTH. HAVE TONED DOWN THE NAM QPF FROM THE 12Z RUN
SOMEWHAT...WITH GENERAL 1-1.5 INCH AMOUNTS TONIGHT AND TOMORROW
SOUTH OF I-80. A FEW LOCATIONS COULD RECEIVE CONSIDERABLY MORE. 1-HR
FFG VALUES ACROSS THE SOUTH ARE AOA 2 INCHES...AND BELIEVE FF THREAT
WILL REMAIN ISOLATED...THUS HAVE OPTED NOT TO ISSUE HEADLINES. OTHER
THAN SLT CHCS OF PRECIP WEST TUES AFT/NIGHT...REMAINDER OF 3 DAY
PERIOD IS DRY. STAY CLOSE TO MET MOS FOR TEMPERATURES THROUGH DAY
3...WITH MUCH COOLER READINGS SOUTH TOMORROW WITH CLOUDS AND
CONVECTION.
IN THE LATER PERIODS (THU-SUN)...WEAK SURFACE HIGH PRESSURE WILL BE
NEARBY THE FORECAST AREA THROUGH THE PERIOD WITH UPPER RIDGING
KEEPING THE BULK OF ANY PRECIPITATION TO THE NORTH OF IOWA. THERE IS
A SMALL CHANCE OF A WEAK WAVE OVERTOPPING THE RIDGE AND AFFECTING
MAINLY N/NE PORTIONS OF THE CWA SATURDAY. EXPECT HOT AND
INCREASINGLY HUMID CONDITIONS THROUGH THE PERIOD. KEPT TEMPERATURES
NEAR ENSEMBLE AND OPERATIONAL GUIDANCE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KINNEY
Hazardous weather outlook, Jul 3, 12:53 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CDT SUN JUL 3 2005
IAZ004>007-015>017-023>028-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
153 PM CDT SUN JUL 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 20. THE RISK FOR SEVERE STORMS IS SLIGHT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE
OUTLOOK AREA...DEVELOPING AFTER 4 PM AND CONTINUING INTO THE
EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY...TUESDAY AND
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
IAZ033>039-044>050-057>062-070>075-085-086-096-097-041100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
MONROE-WAPELLO-APPANOOSE-DAVIS-
153 PM CDT SUN JUL 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF HIGHWAY 20 AND GENERALLY NORTH OF HIGHWAY 34. THE RISK FOR
SEVERE STORMS IS SLIGHT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS
AFTERNOON...DEVELOPING AFTER 4 PM...CONTINUING INTO THE EVENING
HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING
HOURS. THERE IS A POSSIBILITY OF HEAVY RAINS WITH SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON THROUGH THIS EVENING
ACROSS THE OUTLOOK AREA.
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
IAZ081>084-092>095-041100-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
153 PM CDT SUN JUL 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY SOUTH OF HIGHWAY 34. THE RISK FOR SEVERE STORMS IS
SLIGHT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS
AFTERNOON...DEVELOPING AFTER 4 PM AND CONTINUING WELL INTO THE
NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE
HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING
AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL
AFTER MIDNIGHT AND INTO MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE IOWA AND MISSOURI
BORDER TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH LATE
NIGHT ACROSS THE OUTLOOK AREA.
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND
TUESDAY NIGHT.
Tornado, Cerro Gordo
- When
- July 3, 5:35 PM CST
- Where
- Cerro Gordo County, 4 mi NE of Rock Falls
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Crop damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.250, -93.033
Tornado touched down briefly in open field.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, July 3 to 4, 20051 death · 6 injured · $15 million · F1 · 94 events
- Tornado and Flood in Kansas, July 3 to 4, 2005$1.2 million · F0 · 73 events
- Lightning Strike in Louisiana, July 3, 20051 death · 1 event
- Flooding and Hail in Oklahoma, July 3 to 5, 2005$419,000 · 1.75 in hail · 80 events
- Tornadoes and Hail in Colorado, July 3, 20059 injured · F0 · 9 events
- Flash Flood and Hail in Georgia, July 3, 2005$258,000 · 1 in hail · 6 events
- Hail and Damaging Wind in Texas, July 3, 20057 injured · 1.75 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2005$30,000 · 1 in hail · 22 events
- Hail in Iowa, July 3, 2005$51,000 · 0.88 in hail · 7 events
- Tornado and Damaging Winds in South Carolina, July 3, 2005$16,000 · F1 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 20051.5 in hail · 35 events
- Lightning Strike in Florida, July 3, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458244.